Child-Pugh Score Calculator
Enter the five component points to get the Child-Pugh score and class.
Result
How it is calculated
This tool adds up points you have already assigned. It does not take lab values. For each of the five components (bilirubin, albumin, INR, ascites, encephalopathy) you enter a whole number of points from 1 to 3, where 1 is the mildest finding and 3 the most severe on the Child-Pugh point table. The score is total = bilirubin + albumin + INR + ascites + encephalopathy, from 5 to 15. The class is then assigned by the total: 5 to 6 is Class A, 7 to 9 is Class B and 10 to 15 is Class C. A value that is not a whole number, or is outside 1 to 3, gives no result. Converting a measured bilirubin, albumin or INR value into points must be done with the standard point table first. The score supports clinical judgement, it does not replace it.
Worked example
A patient with cirrhosis is graded from the point table as follows: bilirubin 2 points, albumin 2 points, INR 1 point, ascites 2 points, and encephalopathy 1 point. Adding them: 2 + 2 + 1 + 2 + 1 = 8. A total of 8 falls in the 7 to 9 range, so the tool reports a score of 8 and Class B. If the INR and encephalopathy points were each one higher (2 and 2), the total would be 10, which moves the patient to Class C.
Common mistakes
- Typing the actual lab values, such as a bilirubin of 2.4 or an INR of 1.7. The fields take the points (1, 2 or 3) for each component, so a decimal gives no result.
- Leaving a field at its default of 1 without checking it. Every field starts at 1, so a forgotten component quietly counts as the mildest finding and lowers the total.
- Entering 0 for a normal finding. The lowest value is 1 point, so 0 is rejected and no result appears.
- Using the score for an acute illness or as the only prognostic tool. It describes chronic liver disease, and the class is a broad grouping.
- Comparing the class directly with a MELD score. They are separate systems with different scales and cannot be converted by this tool.
Sources
- Transection of the oesophagus for bleeding oesophageal varices — Br J Surg, 1973
About this calculator
The Child-Pugh score grades the severity of chronic liver disease (cirrhosis) from five clinical measures — total bilirubin, serum albumin, INR (a standardised measure of blood clotting), ascites, and hepatic encephalopathy — each scored 1 to 3 points. This calculator does not convert lab values: you enter the 1, 2 or 3 points you have already assigned to each component, and it adds them up. The total (5–15) maps to three classes: Class A (5–6), well-compensated disease with good short-term prognosis; Class B (7–9), significant functional compromise; and Class C (10–15), decompensated, poor-prognosis disease.
Hepatologists and surgeons use it to estimate a cirrhotic patient's operative risk before non-transplant surgery, to gauge prognosis, and — historically — to help prioritize liver transplant candidates, though the newer MELD score has largely replaced Child-Pugh for formal transplant allocation while it remains widely used at the bedside.
Was this helpful?
You can pick up to 3 reactions.
Popular calculators
Loan Calculator
Monthly payment, total interest and full amortization schedule.
Percentage Calculator
Percent change, percent of, and ratio calculations.
Discount Calculator
Calculate final price, savings, and discount amount.
BMI Calculator
Body mass index from height and weight (metric or imperial).
Age Calculator
Compute your exact age in years, months and days from a birth date.
Compound Interest Calculator
Calculate the final amount and interest earned with compounding.
All Calculators
- Loan Calculator
- Profit Calculator
- Discount Calculator
- BMI Calculator
- Percentage Calculator
- Ideal Weight Calculator
- Age Calculator
- Pregnancy Due Date Calculator
- Compound Interest Calculator
- BMR Calculator (Basal Metabolic Rate)
- Tip Calculator
- Fuel Cost Calculator
- Date Difference Calculator
- Sleep Cycle Calculator
- Daily Water Intake Calculator
- Simple Interest Calculator
- Heart Rate Zones Calculator
- Running Pace Calculator
- Pet Age Calculator
- Calories Burned Calculator
- Macro Calculator
- TDEE Calculator (Total Daily Energy Expenditure)
- Waist-to-Hip Ratio Calculator
- Honor Roll Calculator
- One Rep Max (1RM) Calculator
- Ovulation Calculator
- Electricity Cost Calculator
- Unit Price Calculator
- Savings Goal Calculator
- Break-Even Point Calculator
- Paint Calculator
- Course Grade Average Calculator
- Business Days Calculator
- Time Duration Calculator
- Fuel Economy Calculator
- Temperature Converter
- Tile Calculator
- Aspect Ratio Calculator
- Roman Numeral Converter
- Goal Weight Timeline Calculator
- Salary Converter (Hourly to Annual)
- Credit Card Validator (Luhn)
- Body Surface Area (BSA) Calculator
- Feels-Like Temperature Calculator
- Ohm’s Law Calculator
- PPI (Pixel Density) Calculator
- Molar Mass Calculator
- Zodiac Sign Calculator (Western + Chinese)
- IBAN Validator
- Shoe Size Converter
- Country Info & Dialing Code Lookup
- Time Zone Difference (World Clock)
- CAGR (Compound Annual Growth Rate) Calculator
- Rule of 72 Calculator
- Blood Alcohol Content (BAC) Calculator
- Lean Body Mass (LBM) Calculator
- Pythagorean Theorem Calculator
- Speed Converter
- Download Time Calculator
- Date Calculator (Add/Subtract)
No calculators found
Comments (1)
The total is only as reliable as the five points you feed in. Ascites and encephalopathy are bedside judgements, so two assessors can reasonably assign different points and land in different classes; bilirubin, albumin and INR need the point table applied correctly first. A class shows a risk group, not a decision, and treatment choices belong with the treating hepatology team. Which component do you find hardest to grade, and what makes it unclear?